Colorado, 2004

Dense Fog in Colorado, December 9, 2004

December 9, 2004 · NWS GJT · 1 event in 1 county or zone

Dense fog reduced visibilities to less than 1/4 mile across much of the Grand Valley, including Grand Junction.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog reduced visibilities to less than 1/4 mile across much of the Grand Valley, including Grand Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 3:33 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 9, 3:33 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST THU DEC 9 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...FEEL PRETTY GOOD ABOUT
CURRENT WINTER WX HILIGHTS WITH RADAR AND SATELLITE CORROBORATING
PRECIP OVER THE AFFECTED AREAS.  DYNAMICS WILL GENERALLY DECREASE
TODAY BUT DEEP MOISTURE REMAINS UPSTREAM AS RAOBS INDICATE AND LAPSE
RATES REMAIN UNSTABLE AND RESPONSIVE. BEST OROGRAPHICS REMAIN OVER
THE NORTH...AS NOSE OF 140 KT JET WITH EMBEDDED RIPPLES LIES OVER THE
REGION THIS MORNING. HEAVIEST PERIOD OF SNOWFALL WILL BE ENDING BY
MID-MORNING AS JET ENERGY LIFTS NEWRD INTO THE PLAINS...BUT
ADDITIONAL ACCUMULATIONS OF 1-3 INCHES OR MORE IS EXPECTED THIS
AFTERNOON. WILL LET THE DAY SHIFT DECIDE WHEN TO CANCEL OR LET
HIGHLIGHTS EXPIRE BASED ON RATE OF FALL REPORTS FROM SPOTTERS AND
SNOTEL SITES. WINDS ALOFT WILL VEER TO THE NORTHWEST AND SUBSIDE
TONIGHT AS A HIGH PRESSURE RIDGE BUILDS ALONG THE WEST COAST WITH JET
ENERGY TRANSLATING INTO THE PLAINS. H5 HEIGHTS WILL CONTINUE TO RISE
FRIDAY AND FRIDAY NIGHT AS THE RIDGE STRENGTHENS AND ACTIVE WEATHER
PATTERN GETS SHUNTED NORTHWARD. HOWEVER A FEW SHOWERS WILL LINGER
OVER THE PARK AND GORE RANGES INTO FRIDAY NIGHT AS LIMITED MOISTURE
IS FORCED TO RISE OROGRAPHICLY IN A NORTHWESTERLY FLOW. FURTHER SOUTH
DAYTIME TEMPS TODAY AND FRIDAY WILL SHOW A WARMING TREND AS CLOUD
COVER DECREASES...BUT LOWS FRIDAY NIGHT WILL BE A LITTLE COOLER THAN
WE HAVE SEEN THE PAST COUPLE DAYS BECAUSE OF BETTER RADIATIONAL
COOLING.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
SAT AND MON: THE RIDGE OVER THE AREA WILL BEGIN TO BREAKDOWN AS A
COLD FRONT DROPS SOUTH FROM MONTANA INTO WYOMING. GFS AND EC AGREE
FAIRLY WELL THAT MAIN ENERGY FROM THIS FRONT WILL PASS EAST OF THE
AREA, BUT THE TAIL OF THE FRONT WILL SLOWLY DRAG SOUTH OVER THE
NORTHWEST PLATEAU AND NE UTAH SAT NGT AND SUN NGT. HAVE INCREASED
POPS AND CLOUDS ACROSS THE NRN QUARTER OF THE CWA AND ALONG THE CONT
DVD IN THE NORTHERN AND CENTRAL MTNS TO SHOW THIS. ON MON THE
REMNANTS OF THIS FRONT APPEARS TO MAKE THE MOST PROGRESS TO THE
SOUTH, REACHING THE SAN JUAN MTNS BEFORE IT IS PUSHED BACK TO THE NE
BY RIDGING FROM THE WEST. NOT ANY HUGE CHANGES IN TEMP DURING THIS
PERIOD DUE TO CLOUDINESS AND WEAKNESS OF TEMP DISCONTINUITY WITH
THIS FRONT...ONLY A SLIGHT COOLING TREND SUN AND MON.

TUE THROUGH WED: TUE SHOULD BE THE DRIEST DAY...THEN ANOTHER
STRONGER COLD FRONT IN PROGGED TO MOVE INTO THE AREA FROM THE
NORTH. POPS SHOULD INCREASE OVER THE UINTA MTNS FIRST ON TUE AND
TUE NGT, THEN SPREAD SOUTH ON WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING CONTINUES UNTIL 6 PM MST TODAY FOR ZONES 4
      AND 13.
      WINTER WEATHER ADVISORY CONTINUES UNTIL 6 PM MST TODAY FOR
      ZONES 5...9 AND 10.
.UT...WINTER WEATHER ADVISORY CONTINUES UNTIL 6 PM MST TODAY FOR ZONE
      23.

&&

MC/CJC
Hazardous weather outlook, Dec 9, 4:03 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST THU DEC 9 2004

COZ004-005-009-010-013-UTZ023-101202-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
UPPER YAMPA RIVER BASIN-
403 AM MST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST
UTAH AND PORTIONS OF THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES CONTINUE
UNTIL 600 PM MDT TODAY...

SNOW WILL CONTINUE OVER THE MOUNTAINS OF THE REGION TODAY WITH AN
ADDITIONAL ACCUMULATIONS OF 2 TO 6 INCHES...WITH LOCALLY HEAVIER
AMOUNTS. THE MAIN HAZARD FROM THIS STORM WILL BE ICY AND SNOWPACKED
ROADWAYS. MOTORISTS ALONG HIGHWAY 40 OVER RABBIT EARS PASS AND
HIGHWAY 191 NORTH OF VERNAL WILL BE ESPECIALLY IMPACTED.

TUNE TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION WEATHER
SERVICE WEBSITE AT: www.crh.noaa.gov/gjt FOR THE LATEST INFORMATION
ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SLIGHT CHANCE OF SNOW EACH DAY THROUGH TUESDAY AND A BETTER CHANCE
OF SNOW ON WEDNESDAY...MAY CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS
IN THE NORTHERNMOST MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS.

COZ001>003-006>008-011-012-014-017>023-UTZ022-024-025-027>029-101202-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
403 AM MST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH...AND THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW IS EXPECTED TODAY OVER THE AREA...EXCEPT IN EXTREME SOUTHERN
AREAS NEAR THE FOUR CORNERS. EXPECT SNOW ACCUMULATIONS IN THE
MOUNTAINS OF UP TO AN INCH POSSIBLE WHERE SOME ROADS WILL BECOME
SNOWPACKED AND ICY IN SPOTS CAUSING DRIVING TO BECOME LOCALLY
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SLIGHT CHANCE OF SNOW EACH DAY THROUGH TUESDAY AND A BETTER CHANCE
OF SNOW ON WEDNESDAY...MAY CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Valley

When
December 9, 5:00 AM MST to 11:50 AM MST
Where
Grand Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431167.